Thunderstorm Wind, Knox
- When
- July 2, 1:14 PM EST
- Where
- Knox County, 0.5 mi W of Rockport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.180, -69.080
Multiple trees downed in Rockport.
Isolated thunderstorms moved developed near the Midcoast of Maine on the afternoon of July 2nd and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Isolated thunderstorms moved developed near the Midcoast of Maine on the afternoon of July 2nd and produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 2, 9:12 AM EST, 4 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Gray ME 1012 AM EDT Tue Jul 2 2019 .SYNOPSIS... A weak cold front tracks south through the region today. High pressure builds in from the west tonight through Thursday and then shifts offshore Friday. Very warm temperatures are in store Wednesday through Friday. A cold front will approach Friday and cross the region Saturday or Saturday night, with a chance of showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... 10am update... Adjusted for current temps and cloud cover. The eastern portion of the area remains in full sun with temperatures warming quickly. This area of heating coincides with the region of thunderstorm threat for this afternoon and have updated Pop to focus highest probability on southern Somerset, Waldo, and Knox counties where the upper support and low level heat and humidity coincide. 545 AM...I've added the mention of small hail and gusty winds to the forecast this afternoon for the eastern third of zones. Moderate shear and moderate instability are enough to produce at least a little rotation in some of these storms. 520 AM...Some light rain showers making it to the ground out of the mid deck thanks to WAA. ADjusted the forecast to throw in some showers/spkls through about 12-13Z outside of the mtns /where there were chc POPs already. Otherwise forecast holds for the rest of today. Previously...Weakening 500 MB trough moves SE across nrn ME today, and will drag a weak front thru the region. That front is likely to wash out over central and srn NH, and is unlikely to do much across SW ME either today, other than provide clouds this morning. Across ern and nrn areas, generally E of a PWM- LEW- Rangeley line, could see some sct showers or thunderstorms develop late morning into around mid afternoon, as 500 Mb cold pool slowly exits to the east, should be good enough lapse rates to get some lightning going with an outside chance of small hail in any storms, although I think coverage will limited, so more places in the east should stay dry than get any SHRA/TSRA. So after early morning clouds look for skies to star to clear from W to E during the mid to late morning across NH and far wrn ME, and into early to mid afternoon across central ME, although the chc for any showers will continue here until late afternoon, but should diminish quickly by early evening. Highs should still make into the upper to low 80s across much of the CWA, and into the mid 80s in the more urbanized areas of srn NH. && .SHORT TERM /WEDNESDAY/... It should clear out quickly tonight and showers expected to be done before sunset. Should be enough NW flow to prevent widespread rad cooling, but certainly the mtns vlys and the CT vly will see winds drop off and fog develop late /considering Tds in the 55-60 range in the these areas/. So lows range from 55-60 in inland areas, except for srn NH which will be mostly in the lower 60s, which will also apply to most coastal areas. Sfc high will build in from the west under strong NW flow at 500 MB, which will make for a mostly sunny day. The strong mid level will not begin in earnest until Thursday, and flow will be light in the mid- lower levels, so mixing may be limited to the sun, which is quite strong still, so I only moderated temps by a degree or two based on full mixing, and highs should make to 80-05 inland areas across nrn NH as well as western and central and 85-90 in central and srn NH and interior SW ME. Sea breeze will develop, but coastal zones should still make in into the upper 70s to low 80s, with the beaches and areas around Penobscot Bay limited to the low to mid 70s. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... High pressure will continue to build over the northeast Wednesday night and Thursday. Will see another mild night with lows in the mid 50s to mid 60s. Sunshine continues on Thursday with highs ranging through the 80s to lower 90s. Will also see humidity creeping back into the picture as dew points edge into the lower 60s. Thursday night looking quiet with lows similar to Wednesday nights. Hot and sunny weather now likely to last through Friday as GFS solution has slowed approaching frontal boundary more in line with past runs of the ECMWF. Highs will again range from the mid 80s to lower 90s. Cold front will finally sag south into the region Friday night and Saturday. Will likely see some very heavy downpours in associated convection as PWAT's peak around two inches across a good portion of the forecast area. Highs on Saturday will range through the 80s. Showers and and thunderstorms will gradually come to an end in southern and coastal sections of the forecast area as the front pushes offshore Saturday evening. Looking for clearing overnight inland with areas of fog. Low clouds and ocean stratus may persist in the far south into Sunday morning. Lows overnight will range from the mid 50s to mid 60s. Sunday through Monday looking fair with seasonable temps as high pressure builds in from the west. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Short Term...Mainly VFR today thru Wed. Will have to watch for some TSRA at KAUG/KRKD this afternoon. Also, expect IFR or lower in vly fog at KLEB/KHIE late tonight into early Wed. Long Term... VFR Wednesday night through Friday night. Areas of MVFR ceilings Saturday and Saturday night. && .MARINE... Short Term...Winds an seas remain well below SCA levels today through Wed. Long Term...No problems noted. && .EQUIPMENT... The Concord NH ASOS is out of service, with only the backup altimeter reporting. Techs have visited the site and found the transformer is damaged, presumably during storms on Sunday. This site will remain out of service pending the arrival of new parts, likely through the end of the week. Due to this outage the Concord TAF will not have scheduled amendments. Additionally climate data may be unavailable for Concord, although a backup system may become available. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Curtis SHORT TERM...Cempa LONG TERM...Sinsabaugh AVIATION... MARINE... EQUIPMENT...
Hazardous Weather Outlook National Weather Service Gray ME 547 AM EDT Tue Jul 2 2019 MEZ008-009-013-014-021-022-025>028-031000- Northern Franklin-Central Somerset-Southern Franklin- Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox- Coastal Waldo- 547 AM EDT Tue Jul 2 2019 This Hazardous Weather Outlook is for south central Maine, west central Maine and western Maine. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected late this morning into the afternoon. Some storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007-012-018>020-023-024-NHZ001>015-031000- Northern Oxford-Southern Oxford-Interior York-Interior Cumberland- Androscoggin-Coastal York-Coastal Cumberland-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 547 AM EDT Tue Jul 2 2019 This Hazardous Weather Outlook is for Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-031000- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 547 AM EDT Tue Jul 2 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Gray ME
1230 PM EDT Tue Jul 2 2019
MEZ014-021-022-021715-
Interior Waldo-Southern Somerset-Kennebec-
1230 PM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WALDO AND
SOUTHEASTERN SOMERSET COUNTIES...
At 1229 PM EDT, a strong thunderstorm was located over Pittsfield,
moving southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pittsfield, Thorndike, Clinton, Unity, Knox, Canaan, Dixmont,
Burnham, Brooks, Detroit, Jackson, Palmyra, Troy and Monroe.
This includes Interstate 95 between mile markers 142 and 156.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4454 6918 4471 6955 4487 6942 4483 6929
4480 6929 4473 6927 4472 6925 4473 6920
4464 6918 4467 6906 4466 6905
TIME...MOT...LOC 1629Z 299DEG 23KT 4475 6939
MLESpecial Weather Statement National Weather Service Gray ME 127 PM EDT Tue Jul 2 2019 MEZ022-026>028-021815- Interior Waldo-Coastal Waldo-Lincoln-Knox- 127 PM EDT Tue Jul 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOX AND SOUTHERN WALDO COUNTIES... At 127 PM EDT, a strong thunderstorm was located near Liberty, or 13 miles west of Lincolnville, moving southeast at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Rockland, Camden, Lincolnville, Liberty, Thomaston, Rockport, Islesboro, Palermo, Hope, Appleton, Belmont, Searsmont, Montville, Union, Washington, Hibberts Gore, Morrill and Northport. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4407 6918 4437 6946 4449 6927 4426 6886 TIME...MOT...LOC 1727Z 314DEG 28KT 4435 6927
The Portland,ME radar (KGYX), 99 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
Multiple trees downed in Rockport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846965.